Hail, Ashley
- When
- May 5, 8:45 AM CST
- Where
- Ashley County, Montrose
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -91.500
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 2:20 AM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 AM CDT MON MAY 05 2003 DIFFICULTY THIS FORECAST PACKAGE IS DEPICTING THUNDERSTORM INITIATION IN A HIGHLY COMBUSTIBLE AIRMASS OVER THE FORECAST AREA. SEVERE WEATHER CONTINUES TO BE A PRIMARY CONCERN WITH CONCERN FOR FLOODING OVER NE COUNTIES. IN THE NEAR TERM...SOUTHWARD EXTENT OF CONVECTION IS LIMITED BY THE SUBTROPICAL JET AXIS OVER AR. LATEST DATA AND JET POSITION IMPLY THAT MODEL GUIDANCE IS TOO FAR SOUTH IN TRYING TO DEVELOP QPF OVER NRN/CNTRL ZONES THIS MORNING. HOWEVER...ETA/UKMET/GFS INDICATE JET POSITIONING WILL BECOME MORE FAVORABLE THIS AFTN AS JET STREAK OVER AR SHIFTS E AND SHORTWAVE ENERGY ASSOC WITH RIGHT ENTRANCE REGION OF JET MOVES IN. EXPECT CONVECTIVE COMPLEX TO DEVELOP BY 18Z...TOUGH QUESTION RIGHT NOW IS WHERE. THERE ARE NO OBVIOUS SFC BOUNDARIES... AND DEVELOPMENT MAY BE DEPENDENT ON WHATEVER COLD POOL THAT CAN DEVELOP OVER FAR N MS. SRN HALF OF AREA SHOULD REMAIN CAPPED FOR MOST PART...AND MAY NOT SEE ANY PRECIP AT ALL SOUTH OF I-20 CORRIDOR. MOST OF THE FORECAST AREA WILL CONTINUE TO BE IN A HIGH INSTABILITY HIGH SHEAR REGIME AND WILL CONTINUE TO MENTION SVR POSSIBILITIES NRN/CNTRL ZONES WHERE POTENTIAL FOR TSTM DEVELOPMENT IS GREATER. WILL KEEP HIGHEST PRECIP CHANCES GOING ALONG HWY 82 CORRIDOR...AND WILL CONTINUE THE FLASH FLOOD WATCH NE COUNTIES THRU TONIGHT WHERE TRAINING OF TSTMS STILL LOOKS LIKE A DISTINCT POSSIBLITY IN HIGH PRECIP EFFICIENCY AIRMASS. THIS IS AN AREA THAT SHOULD SEE MOST FAVORABLE JET DYNAMICS FOR GREATEST PERIOD OF TIME. THE NEXT MORE FAVORABLE PERIOD FOR CONVECTIVE DEVELOPMENT SHOULD TAKE PLACE TUESDAY AFTN WHEN STRONG POLAR JET ENERGY CURRENTLY OVER THE E PAC/WRN CONUS DRIVES INTO THE SRN PLAINS. ONCE AGAIN THOUGH... SURFACE FOCUSING MECHANISMS ARE NOT OBVIOUS AND EXPECT SIGNIFICANT CAPPING OVER SRN THIRD OF THE FORECAST AREA. WILL PROBABLY CONTINUE A SIMILAR POP ALIGNMENT AS TODAY...WITH HIGHEST PRECIP CHANCES NRN MOST ZONES AND SLIGHT CHANCE POPS SOUTH OF I-20. INSTABILITY AND SHEAR WILL CONTINUE TO BE STRONG AND SUPPORT SOME RISK OF SEVERE WEATHER ESPECIALLY N OF 1-20 CLOSER TO POSSIBLE MESOSCALE SFC BOUNDARIES/MOISTURE CONVERGENCE. MODELS...ESPECIALLY THE UKMET...HINT THAT BETTER SUFACE FRONTAL SUPPORT COULD DEVELOP WEDNESDAY AS HIGH PRESSURE BUILDS SWD INTO THE OH VALLEY REGION. MEANWHILE...STILL LOOKS LIKE THE SUBTROPICAL RIDGE OVER THE GULF WILL STRENGTHEN DURING THE MID TO LATE WEEK RESULTING IN A DECREASE IN PRECIP CHANCES AS MOISTURE CONVERGENCE/JET DYNAMICS FOCUS OVER MID MS VALLEY REGION. .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY AND TONIGHT...MSZ025>033-036>039. 43
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 510 AM CDT MON MAY 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... FOR TODAY AND THIS EVENING SCATTERED SEVERE THUNDERSTORMS IS EXPECTED GENERALLY ALONG AND NORTH OF AN INTERSTATE 20 LINE...WHILE ISOLATED SEVERE THUNDERSTORMS IS EXPECTED SOUTH OF THAT LINE. LARGE HAIL OF GOLFBALL SIZE OR LARGER...DAMAGING WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES COULD OCCUR WITH THE STRONGEST OF THESE STORMS. AN EXTREMELY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION. A STRONG JET STREAM WILL BE PUSHING INTO THE REGION TODAY...AND AS THIS JET STREAM INTERACTS WITH THE MOIST...UNSTABLE AIRMASS...AND DAYTIME HEATING...ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL YIELD FAVORABLE CONDITIONS FOR ISOLATED TORNADOES IN THIS AREA...AND WITH THE EXTREMELY UNSTABLE AIRMASS VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO POSSIBLE. SEVERE POTENTIAL ACROSS THE AREA WILL BE DEPENDENT ON THE EXISTENCE OF LOW LEVEL BOUNDARIES IN NORTH MISSISSIPPI TO FOCUS THUNDERSTORM DEVELOPMENT. RESIDUAL BOUNDARIES FROM STRONG THUNDERSTORMS MOVING ACROSS NORTHERN MISSISSIPPI EARLY THIS MORNING SHOULD PROVIDE THE FOCUS FOR DEVELOPMENT BY THIS AFTERNOON. PEOPLE SHOULD MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THIS SITUATION. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR PORTIONS OF NORTHERN MISSISSIPPI. AS A FRONT BECOMES NEARLY STATIONARY JUST TO THE NORTHWEST OF THIS AREA...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN MAY OCCUR. THIS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINING AREAS. FARTHER TO THE SOUTH AND WEST...ISOLATED HEAVY RAINFALL AMOUNTS COULD OCCUR GENERALLY ALONG AND NORTH OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF FLOOD PROBLEMS. ...NON PRECIPITATION... STRONG LOW PRESSURE OVER THE PLAINS WILL HELP CREATE BREEZY CONDITIONS OVER THE OUTLOOK AREA THROUGH TODAY. GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL BE COMMON...AND BOATERS ON OPEN WATER ARE URGED TO EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ...DAYS TWO AND THREE... THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE ON TUESDAY...PARTICULARLY ALONG AND NORTH OF WEST OF A BROOKHAVEN...TO JACKSON...TO MERIDIAN LINE. A SERIES OF DISTURBANCES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO MOVE ACROSS THE REGION...AND COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE RISK OF SEVERE WEATHER. ADDITIONALLY...A COLD FRONT LYING JUST TO THE NORTHWEST OF THE AREA WILL CONTINUE TO FOCUS THE THREAT OF HEAVY RAINFALL OVER PARTS OF NORTHERN MISSISSIPPI. A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY...MAINLY NORTH OF INTERSTATE 20. ...DAYS FOUR THROUGH SEVEN... THE THREAT OF STRONG THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF HIGHWAY 82 THURSDAY AND FRIDAY. BY NEXT WEEKEND...A RIDGE OF HIGH PRESSURE IN UPPER LEVELS OF THE ATMOSPHERE SHOULD BUILD INTO THE AREA...REDUCING THE THREAT FOR STRONG STORMS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM LONGSHOT MS 0.75 INCH HAIL
05/05/03 BOLIVAR REPORTED BY BOLIVAR
COUNTY EMA.The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down with one tree damaging a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356976, 5356977.